Alert archive / Michigan / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 43, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 6, 2016, 6:51 PM EDT for Clare County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2016, 6:51 PM EDT (22:51 UTC)
- Expired
- Sep 6, 2016, 7:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Clare County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1199 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
312 WUUS53 KGRR 062251 SVRGRR MIC035-062315- /O.NEW.KGRR.SV.W.0043.160906T2251Z-160906T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 651 PM EDT TUE SEP 6 2016 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CLARE COUNTY IN CENTRAL MICHIGAN... * UNTIL 715 PM EDT * AT 650 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HARRISON... MOVING SOUTHEAST AT 15 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * THIS SEVERE THUNDERSTORM WILL AFFECT THE HARRISON AREA... AND RURAL AREAS OF EASTERN CLARE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE. && LAT...LON 4407 8461 4382 8461 4395 8493 4412 8483 TIME...MOT...LOC 2249Z 301DEG 13KT 4401 8480 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ CAS
2 follow-up statements
723 WWUS53 KGRR 062304 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 704 PM EDT TUE SEP 6 2016 MIC035-062315- /O.CON.KGRR.SV.W.0043.000000T0000Z-160906T2315Z/ CLARE MI- 704 PM EDT TUE SEP 6 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR EAST CENTRAL CLARE COUNTY... AT 703 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF HARRISON...MOVING SOUTHEAST AT 30 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... RURAL EASTERN CLARE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4407 8461 4382 8461 4395 8480 4407 8474 TIME...MOT...LOC 2303Z 296DEG 25KT 4397 8468 HAIL...<.75IN WIND...60MPH $$ CAS
634
WWUS53 KGRR 062315
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
715 PM EDT TUE SEP 6 2016
MIC035-062321-
/O.EXP.KGRR.SV.W.0043.000000T0000Z-160906T2315Z/
CLARE MI-
715 PM EDT TUE SEP 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLARE COUNTY WILL
EXPIRE AT 715 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT STORM DAMAGE...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GRAND RAPIDS.
LAT...LON 4407 8461 4382 8461 4395 8480 4407 8474
TIME...MOT...LOC 2310Z 301DEG 13KT 4397 8468
$$
CASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:27 PM EDT, 3 hours 24 minutes earlier.
Area forecast discussion, Sep 6, 3:27 PM EDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
327 PM EDT TUE SEP 6 2016
LATEST UPDATE...
Synopsis/Short Term/Long Term/Hydro/Marine
.SYNOPSIS...
Issued at 327 PM EDT Tue Sep 6 2016
Showers and thunderstorms will be a frequent occurrence through
Saturday with a persistent humid airmass. Storms Wednesday night
will be capable of heavy rain and severe weather. Temperatures will
gradually cool with highs Wednesday in the mid 80s dropping to the
mid 70s by Saturday.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 327 PM EDT Tue Sep 6 2016
First concern is thunderstorms entering our northern forecast area
this afternoon with a marginal threat for damaging winds into this
evening threat. Please reference SPC Mesoscale Discussion 1646 for
further details. Expect this activity to become more diffuse as it
pushes south into the rest of the forecast area overnight.
We believe there is a threat for flooding early Wednesday night
along with a potential tornado environment reminiscent of August
20th. A 40+ knot WSW low level jet... anomalously strong for this
time of year...is expected to develop and transport enough
moisture to boost precipitable water (PWAT) values to over 2
inches. Propagation effects from the low-level jet will offset
movement driven by mean winds in the cloud bearing layer, setting
the stage for training storms.
Low LCL heights and a warm mid-troposphere will provide a very deep
warm cloud layer conducive to efficient collision-coalescence rain
processes. Locally large rainfall rates/amounts will therefore be
possible, particularly with training storms.
This environment also enables convective instability to concentrate
down low //evidenced by forecast 0-3km MLCAPE around 100 J per kg//
which could then stretch vorticity associated with low-level shear
//0-1km bulk values of 20-30 kts// in the vicinity of the low-level
jet. This is where the concern for short-lived tornadoes lies.
The scenario described above may fail to materialize if outflow
from large multicell clusters dominates the overall environment.
However...a tornado threat will remain possible with any
relatively isolated convective segments that develop. The key
factor will be watching surface observations to see if winds
remain consistently backed to the south or southeast without being
overrun by outflow. This was a key indicator on the 20th and could
again be important early Wednesday night.
.LONG TERM...(Friday through Tuesday)
Issued at 327 PM EDT Tue Sep 6 2016
A digging mid level wave pushes into the Upper Plains Friday before
tracking through Michigan on Saturday. This dynamic system will
likely result in additional round/s of showers in thunderstorms for
Michigan for the end of the week. The low level flow will be backing
ahead of this system...leading to a return of the moist and unstable
airmass. Ahead of this wave...will be several shortwaves along with
a low level jet which could enhance the coverage of the
precipitation Friday afternoon into Friday night. Deep layer shear
tops 40 knots so organized convection could occur.
A break in the storms is expected for Sunday into Monday with strong
mid level subsidence seen in the models. Then another dynamic mid
level wave arrives for Tuesday or Tuesday night. The combination of
instability...moisture and deep lift could support another round of
thunderstorms.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 125 PM EDT Tue Sep 6 2016
Any impacts to aviators do not look like they will arrive until
the evening. A band of dissipating showers and thunderstorms will
be pushing in from the northwest. This will likely cause at least
MVFR conditions. Then once the band pushes east or dissipates...it
appears that any convection will remain scattered for the
remainder of the night. Fog could develop...especially with the
moist airmass that will be in place combined with the evening
rainfall. For now I kept the MVFR going through the night.
Fog could persist through the morning...and an elevated risk for
IFR or lower exists. So for now I did feature MVFR conditions
persisting.
&&
.MARINE...
Issued at 327 PM EDT Tue Sep 6 2016
No changes planned at this point as headlines still look on track.
Ludington Buoy recently topped out at 4.3 feet and looks like it
will begin a steady decline. Winds there and south towards Muskegon
have been steady in the 15-20 knot range with higher gusts, so it
will be a while before waves subside.
&&
.HYDROLOGY...
Issued at 327 PM EDT Tue Sep 6 2016
Strong thunderstorms capable of brief heavy rain will be possible
this evening, mainly north of Muskegon and Mount Pleasant.
Additional showers and thunderstorms are expected Wednesday and
Wednesday night, with showers tapering off Thursday morning. There
is a decent chance for heavy rain and localized flooding Wednesday
evening into early Thursday morning.
Widespread rainfall amounts of 1 to 2 inches are possible through
Thursday morning north of South Haven to Maple Rapids. Localized
amounts could exceed 2 inches if thunderstorms move repeatedly over
the same areas. Standing water will likely affect some
intersections and other low lying areas as storm drains become
overwhelmed by heavy rainfall rates, particularly Wednesday night.
River rises are likely, and some smaller rivers and streams may rise
above bankfull late this week.
&&
.GRR Watches/Warnings/Advisories...
MI...Beach Hazards Statement until 1 AM EDT Wednesday for MIZ037-043-
050.
LM...Small Craft Advisory until 1 AM EDT Wednesday for LMZ847>849.
&&
SYNOPSIS...TJT
SHORT TERM...TJT
LONG TERM...MJS
AVIATION...MJS
HYDROLOGY...EBW
MARINE...TJTHazardous weather outlook, Sep 6, 2:10 PM EDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 210 PM EDT TUE SEP 6 2016 MIZ037>040-043>046-050>052-056>059-064>067-071>074-071615- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 210 PM EDT TUE SEP 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDEX VALUES WILL TOP OUT IN THE 95 TO 100 DEGREE RANGE THIS AFTERNOON. THUNDERSTORMS WILL MOVE SOUTHEAST INTO AREA LATE THIS AFTERNOON INTO TONIGHT. SOME STORMS NORTHWEST OF A MUSKEGON TO MOUNT PLEASANT LINE WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED WEDNESDAY INTO EARLY THURSDAY. SOME STORMS WEDNESDAY AFTERNOON AND EVENING WILL BE CAPABLE OF HEAVY RAIN AND NUISANCE FLOODING. STRONG WIND GUSTS WITH LOCALIZED DAMAGE WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-071615- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 210 PM EDT TUE SEP 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THIS AFTERNOON AND EVENING MAINLY NORTH OF GRAND HAVEN. THUNDERSTORMS WILL SPREAD SOUTH THIS AFTERNOON INTO TONIGHT WITH GUSTS OVER 30 KNOTS POSSIBLE NEAR THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH EARLY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TJT
In the hours before
Special weather statement, Sep 6, 5:44 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 544 PM EDT TUE SEP 6 2016 MIZ039-040-062245- OSCEOLA MI-CLARE MI- 544 PM EDT TUE SEP 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CLARE AND NORTHERN OSCEOLA COUNTIES UNTIL 645 PM EDT... AT 542 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEOTA TO BRISTOL. MOVEMENT WAS SOUTHEAST AT 25 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... MARION... HIGHLAND... LE ROY... TUSTIN... DIGHTON... LEOTA... PARK LAKE... INA... PISGAH HEIGHTS... LAKE GEORGE... TEMPLE... AVONDALE... PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4416 8461 4382 8461 4400 8556 4416 8556 TIME...MOT...LOC 2142Z 291DEG 23KT 4415 8486 4408 8557 CAS
Special weather statement, Sep 6, 6:43 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 643 PM EDT TUE SEP 6 2016 MIZ040-062330- CLARE MI- 643 PM EDT TUE SEP 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLARE COUNTY UNTIL 730 PM EDT... AT 640 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARRISON...MOVING SOUTHEAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH WITH DOWNED TREE LIMBS WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HARRISON... AND EASTERN CLARE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4408 8461 4383 8461 4398 8501 4415 8490 TIME...MOT...LOC 2240Z 293DEG 18KT 4403 8481 CAS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 10:53 AM EDT | Beach Hazards Statement | GRR | Mason, Muskegon, Oceana | 13 hr |
| Sep 6, 10:55 AM EDT | Small Craft Advisory | GRR | 13 hr | |
| Sep 6, 5:44 PM EDT | Special Weather Statement | GRR | Clare, Osceola | 61 min |
| Sep 6, 6:43 PM EDT | Special Weather Statement | GRR | Clare | 47 min |
| Sep 6, 6:45 PM EDT | Special Marine Warning | GRR | 90 min | |
| Sep 6, 7:03 PM EDT | Special Weather Statement | GRR | Muskegon | 57 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.